Article quick-view

Antiretrovirals, Methamphetamine, and HIV-1 Envelope Protein gp120 Compromise Neuronal Energy Homeostasis in Association with Various Degrees of Synaptic and Neuritic Damage.

ABSTRACT

HIV-1 infection frequently causes HIV-associated neurocognitive disorders (HAND) despite combination antiretroviral therapy (cART). Evidence is accumulating that components of cART can themselves be neurotoxic upon long-term exposure. In addition, abuse of psychostimulants, such as methamphetamine, seems to aggravate HAND and compromise antiretroviral therapy. However, the combined effect of virus and recreational and therapeutic drugs on the brain is poorly understood. Therefore, we exposed mixed neuronal-glial cerebrocortical cells to antiretrovirals (ARVs) (zidovudine [AZT], nevirapine [NVP], saquinavir [SQV], and 118-D-24) of four different pharmacological categories and to methamphetamine and, in some experiments, the HIV-1 gp120 protein for 24 h and 7 days. Subsequently, we assessed neuronal injury by fluorescence microscopy, using specific markers for neuronal dendrites and presynaptic terminals. We also analyzed the disturbance of neuronal ATP levels and assessed the involvement of autophagy by using immunofluorescence and Western blotting. ARVs caused alterations of neurites and presynaptic terminals primarily during the 7-day incubation and depending on the specific compounds and their combinations with and without methamphetamine. Similarly, the loss of neuronal ATP was context specific for each of the drugs or combinations thereof, with and without methamphetamine or viral gp120. Loss of ATP was associated with activation of AMP-activated protein kinase (AMPK) and autophagy, which, however, failed to restore normal levels of neuronal ATP. In contrast, boosting autophagy with rapamycin prevented the long-term drop of ATP during exposure to cART in combination with methamphetamine or gp120. Our findings indicate that the overall positive effect of cART on HIV infection is accompanied by detectable neurotoxicity, which in turn may be aggravated by methamphetamine.